Hail, Trego
- When
- April 7, 3:22 PM CST
- Where
- Trego County, 1.07 mi E of Wakeeney
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -99.860
A warm front lifted north into the area as a strong upper level short waved approached from the west. Warm and moist air destabilized the atmosphere by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front lifted north into the area as a strong upper level short waved approached from the west. Warm and moist air destabilized the atmosphere by late afternoon. The storms developed along and just north of the advancing warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 7, 2:55 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 PM CDT SUN APR 7 2013 ...UPDATED SYNOPSIS AND SHORT TERM DISCUSSION... .SYNOPSIS... ISSUED AT 353 PM CDT SUN APR 7 2013 THE 12Z UPPER AIR ANALYSIS SHOWED A BROAD ZONAL FLOW PATTERN ACROSS MUCH OF THE COUNTRY WITH EMBEDDED SHORTWAVE TROUGHS MOVING THROUGH THE FLOW. ONE SHORTWAVE WAS LOCATED OVER THE FOUR CORNERS REGION. A 250 MB SPEED MAX WAS MOVING OUT OVER THE OK/TX PANHANDLES AHEAD OF ANOTHER SPEED MAX MOVING OUT OF THE SOUTHERN ROCKIES. IN THE LOWER LEVELS, MOISTURE WAS MOVING UP FROM THE SOUTHERN PLAINS INTO OKLAHOMA AND SOUTHERN KANSAS WHERE SURFACE DEWPOINTS WERE CLIMBING INTO THE MID AND UPPER 50S. A SURFACE TROUGH WAS MOVING EASTWARD INTO FAR WESTERN KANSAS THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 353 PM CDT SUN APR 7 2013 THROUGH LATE THIS AFTERNOON AND EVENING, THE SHORTWAVE TROUGH WILL CONTINUE TO MOVE EAST OUT OVER THE CENTRAL PLAINS THIS EVENING. THE BOUNDARY LAYER HAS DESTABILIZED OVER CENTRAL AND PARTS OF WESTERN KANSAS AS SURFACE BASED CAPES OFF THE SPC MESO ANALYSIS PAGE ARE SHOWING 1500-2000 J/KG CAPE GENERALLY ALONG AND SOUTH AND EAST OF HIGHWAYS 50 AND 283. FARTHER NORTH...SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER NORTHWEST INTO WEST CENTRAL KANSAS WHERE THE ATMOSPHERE WAS A LITTLE LESS UNSTABLE AND ALSO LESS CAPPED. WE EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO THE NORTH OF DODGE CITY AND TO DEVELOP FARTHER SOUTHWARD THROUGH THE LATE AFTERNOON HOURS. AREAS OF CENTRAL AND SOUTH CENTRAL KANSAS STILL STAND THE BEST CHANCE TO SEE SEVERE THUNDERSTORMS THROUGH THE NEXT SEVERAL HOURS. THE BEST CHANCES FOR THUNDERSTORMS WILL SHIFT EASTWARD THIS EVENING AS THE UPPER LEVEL DISTURBANCE MOVES EAST. WIDELY SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF SOUTHWEST KANSAS THROUGH EARLY EVENING BUT SHOULD BE DYING OUT WITH SUNSET. MODEL SOUNDINGS SHOW THE BOUNDARY LAYER WILL MOISTEN UP LATER TONIGHT ACROSS CENTRAL AND PARTS OF SOUTHWEST KANSAS LATER TONIGHT WHICH MAKES SENSE GIVEN THE HIGHER DEWPOINTS ADVECTING IN FROM THE SOUTH. MOS GUIDANCE IS SUGGESTING AREAS OF FOG DEVELOPING AFTER 06Z. WILL INTRODUCE SOME PATCHY OR AREAS OF FOG TO THE FORECAST GENERALLY EAST OF HIGHWAY 83 LATER TONIGHT INTO MONDAY MORNING. SOME DENSE FOG IS NOT TOTALLY OUT OF THE QUESTION, ESPECIALLY AROUND AND EAST/SOUTH OF DODGE CITY. ON MONDAY THE MODELS SHOW AN UPPER LEVEL LOW PRESSURE SYSTEM DIGGING INTO THE FOUR CORNERS REGION. LOW PRESSURE WILL BE DEVELOPING OVER EASTERN COLORADO WITH A FRONTAL BOUNDARY EXTENDING FROM THE LOW ACROSS THE TEXAS PANHANDLE INTO OKLAHOMA. THE MODELS SHOW THIS BOUNDARY LIFTING NORTHWARD INTO FAR SOUTHWEST KANSAS DURING THE AFTERNOON HOURS. TO THE SOUTH OF THE FRONT, DRIER AIR AND GUSTY SOUTH WINDS MAY CAUSE NEAR RED FLAG CONDITIONS TO DEVELOP. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF THE FRONT OVER FAR WESTERN INTO NORTHWEST KANSAS MONDAY AFTERNOON. THE MODELS ARE NOT SHOWING MUCH IN THE WAY OF PRECIPITATION FARTHER SOUTH OVER SOUTHWEST KANSAS BUT GIVEN THE INSTABILITY IN PLACE, WILL MAINTAIN CHANCE POPS OVER WEST CENTRAL AND SOUTHWEST KANSAS. MODEL SOUNDINGS ARE SHOWING A FAIRLY GOOD CAP IN PLACE IN AREAS FARTHER TO THE EAST ACROSS SOUTH CENTRAL KANSAS MONDAY AFTERNOON. GIVEN THIS, THINK THAT THUNDERSTORMS WILL BE LESS LIKELY BUT WILL KEEP SOME SMALL POPS IN THAT AREA DURING THE LATE AFTERNOON HOURS. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 307 PM CDT SUN APR 7 2013 MONDAY NIGHT: AN UPPER LEVEL TROF WILL BE MOVING ACROSS THE ROCKIES MONDAY EVENING. AT THE SFC, A LEE INDUCED LOW WILL BE LOCATED ACROSS SE COLORADO. THE WARM SECTOR WILL MOVE NORTHWARD WITH DEWPOINTS IN THE 55-60 DEG F RANGE. AS THE WAVE MOVES OUT ACROSS THE PLAINS, CONVECTION IS EXPECTED ACROSS THE NORTHERN ZONES. CONVECTION IS POSSIBLE ACROSS SC KANSAS BUT CONFIDENCE IS LOWER DUE TO CAPPING. SEVERE WEATHER IS POSSIBLE TOMORROW EVENING AS 0-6 KM SHEAR WILL BE AROUND 50 KT, AND SBCAPE IS FORECAST 1500-2000 J/KG. MAIN THREATS FOR TOMORROW WILL BE LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND ISOLATED TORNADOES AS RESULTANT UPPER LEVEL AND LOW LEVEL SHEAR WILL BE SUFFICIENT. TUESDAY: A VERY STRONG COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY. INTENSE COLD AIR ADVECTION IS EXPECTED IN THE WAKE OF THE FRONT WITH 850 HPA TEMPERATURES DOWN TO -8 DEG C. VERY STRONG PRESSURE RISES/ISALLOBARIC RESPONSE SPELLS THE CONCERN FOR A WIND ADVISORY. HAVE INCREASED WINDS SPEEDS BUT WILL DEFER HEADLINES TO THE GRAVEYARD SHIFT. A VERY STRONG TEMPERATURE GRADIENT IS EXPECTED ACROSS THE REGION WITH 40S NW TO 70S SE. WEDNESDAY AND BEYOND: THE SYNOPTIC WAVE HEADS EAST BY LATE WEDNESDAY EVENING. NORTHWESTERLY FLOW WILL CONTINUE IN THE WAKE OF THE SYNOPTIC DISTURBANCE. TEMPERATURES WILL START COOL -40S DEG F - MIDWEEK AND MODERATE THROUGH THE REST OF THE WEEK TO THE 60S/70S DEG F. DRY CONDITIONS ARE EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1255 PM CDT SUN APR 7 2013 WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z AND WILL MAINLY BE IMPACTING THE REGION AROUND DODGE CITY AND HAYS. AT THIS TIME, THE EXPECTED COVERAGE OF STORMS WILL ONLY WARRANT INCLUDING A VCTS TO THE DODGE CITY AND HAYS TAF SITES. EXPECT THE STORMS TO BE IN THE AREA FOR A FEW HOURS BEFORE MOVING OFF TO THE EAST. LOW STRATUS AND FOG MAY DEVELOP AND BRING CIGS AND VSBYS DOWN INTO THE IFR CATEGORY BY AROUND 05Z-07Z TONIGHT. CIGS AND VSBYS SHOULD BE IMPROVING INTO THE MVFR/VFR CATEGORY AFTER 15Z MONDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 77 55 59 / 30 10 20 30 GCK 51 77 50 50 / 20 20 30 30 EHA 49 80 48 48 / 10 20 10 10 LBL 53 80 52 55 / 10 10 10 10 HYS 52 73 54 54 / 30 40 50 50 P28 57 76 59 74 / 40 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GERARD SHORT TERM...GERARD LONG TERM...SUGDEN AVIATION...GERARD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1204 PM CDT SUN APR 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1204 PM CDT SUN APR 7 2013 /1104 AM MDT SUN APR 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF WESTERN AND CENTRAL KANSAS LATER THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY ALONG AND TO THE EAST OF HIGHWAY 283 AFTER 4 PM. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN THE AREA AROUND AND EAST OF A COLDWATER...BUCKLIN...KINSLEY LINE. STORMS IN THIS AREA COULD BE CAPABLE OF PRODUCING HAIL UP TO TENNIS BALL SIZE ALONG WITH WIND GUSTS UP TO 70 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND NIGHT OVER MOST OF SOUTHWEST AND SOUTH CENTRAL KANSAS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS, WITH AN ISOLATED TORNADO POSSIBLE WITH SOME OF THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE AREA ALONG AND EAST OF HIGHWAY 283 LATER THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
13 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448580, 448583, 448578, 448584, 448585, 448586, 448587, 448588, 448590, 448592, 448593, 448594, 448595.